Catastrophic antiphospholipid syndrome with severe acute thrombotic microangiopathy and hemorrhagic complications

Gerardo B. Vieregge, Thomas Harrington, David Andrews, Maria F Carpintero, Dollie F Green, Ali Nayer

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

The catastrophic antiphospholipid syndrome (CAPS) is a rare life-threatening form of the antiphospholipid syndrome characterized by disseminated vascular thrombosis resulting in multiorgan failure. On an exceedingly rare occasion, CAPS can be associated with severe hemorrhagic manifestations. We report a young woman with a history of several spontaneous miscarriages who presented with menorrhagia and hemoptysis. The patient developed respiratory failure due to diffuse alveolar hemorrhage. Laboratory tests demonstrated severe hemolytic anemia, profound thrombocytopenia, markedly elevated fibrin degradation products, and renal failure. Blood films revealed numerous schistocytes. Serologic tests disclosed hypocomplementemia and autoantibodies directed against several nuclear antigens. Coagulation studies revealed lupus anticoagulant. Echocardiography demonstrated reduced ejection fraction and moderate to severe mitral and tricuspid regurgitation. The patient was diagnosed with CAPS with hemorrhagic manifestations in the setting of new-onset SLE. The patient was treated with hemodialysis, high-dose glucocorticoids, plasma exchange, intravenous cyclophosphamide, and rituximab. Over the ensuing four weeks, the combination therapy led to hematological, cardiopulmonary, and renal recovery. This exceedingly rare case emphasizes that hemorrhagic manifestations, severe microangiopathic hemolytic anemia, and profound thrombocytopenia can dominate the clinical picture in CAPS.

Original languageEnglish (US)
Article number915309
JournalCase Reports in Medicine
Volume2013
DOIs
StatePublished - Jan 1 2013

Fingerprint

Thrombotic Microangiopathies
Antiphospholipid Syndrome
Hemolytic Anemia
Thrombocytopenia
Fibrin Fibrinogen Degradation Products
Menorrhagia
Lupus Coagulation Inhibitor
Tricuspid Valve Insufficiency
Nuclear Antigens
Plasma Exchange
Hemoptysis
Mitral Valve Insufficiency
Serologic Tests
Spontaneous Abortion
Respiratory Insufficiency
Autoantibodies
Cyclophosphamide
Glucocorticoids
Renal Insufficiency
Blood Vessels

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Catastrophic antiphospholipid syndrome with severe acute thrombotic microangiopathy and hemorrhagic complications. / Vieregge, Gerardo B.; Harrington, Thomas; Andrews, David; Carpintero, Maria F; Green, Dollie F; Nayer, Ali.

In: Case Reports in Medicine, Vol. 2013, 915309, 01.01.2013.

Research output: Contribution to journalArticle

@article{29f4adb22ecd4eae9a7b495de86ceb79,
title = "Catastrophic antiphospholipid syndrome with severe acute thrombotic microangiopathy and hemorrhagic complications",
abstract = "The catastrophic antiphospholipid syndrome (CAPS) is a rare life-threatening form of the antiphospholipid syndrome characterized by disseminated vascular thrombosis resulting in multiorgan failure. On an exceedingly rare occasion, CAPS can be associated with severe hemorrhagic manifestations. We report a young woman with a history of several spontaneous miscarriages who presented with menorrhagia and hemoptysis. The patient developed respiratory failure due to diffuse alveolar hemorrhage. Laboratory tests demonstrated severe hemolytic anemia, profound thrombocytopenia, markedly elevated fibrin degradation products, and renal failure. Blood films revealed numerous schistocytes. Serologic tests disclosed hypocomplementemia and autoantibodies directed against several nuclear antigens. Coagulation studies revealed lupus anticoagulant. Echocardiography demonstrated reduced ejection fraction and moderate to severe mitral and tricuspid regurgitation. The patient was diagnosed with CAPS with hemorrhagic manifestations in the setting of new-onset SLE. The patient was treated with hemodialysis, high-dose glucocorticoids, plasma exchange, intravenous cyclophosphamide, and rituximab. Over the ensuing four weeks, the combination therapy led to hematological, cardiopulmonary, and renal recovery. This exceedingly rare case emphasizes that hemorrhagic manifestations, severe microangiopathic hemolytic anemia, and profound thrombocytopenia can dominate the clinical picture in CAPS.",
author = "Vieregge, {Gerardo B.} and Thomas Harrington and David Andrews and Carpintero, {Maria F} and Green, {Dollie F} and Ali Nayer",
year = "2013",
month = "1",
day = "1",
doi = "10.1155/2013/915309",
language = "English (US)",
volume = "2013",
journal = "Case Reports in Medicine",
issn = "1687-9627",
publisher = "Hindawi Limited",

}

TY - JOUR

T1 - Catastrophic antiphospholipid syndrome with severe acute thrombotic microangiopathy and hemorrhagic complications

AU - Vieregge, Gerardo B.

AU - Harrington, Thomas

AU - Andrews, David

AU - Carpintero, Maria F

AU - Green, Dollie F

AU - Nayer, Ali

PY - 2013/1/1

Y1 - 2013/1/1

N2 - The catastrophic antiphospholipid syndrome (CAPS) is a rare life-threatening form of the antiphospholipid syndrome characterized by disseminated vascular thrombosis resulting in multiorgan failure. On an exceedingly rare occasion, CAPS can be associated with severe hemorrhagic manifestations. We report a young woman with a history of several spontaneous miscarriages who presented with menorrhagia and hemoptysis. The patient developed respiratory failure due to diffuse alveolar hemorrhage. Laboratory tests demonstrated severe hemolytic anemia, profound thrombocytopenia, markedly elevated fibrin degradation products, and renal failure. Blood films revealed numerous schistocytes. Serologic tests disclosed hypocomplementemia and autoantibodies directed against several nuclear antigens. Coagulation studies revealed lupus anticoagulant. Echocardiography demonstrated reduced ejection fraction and moderate to severe mitral and tricuspid regurgitation. The patient was diagnosed with CAPS with hemorrhagic manifestations in the setting of new-onset SLE. The patient was treated with hemodialysis, high-dose glucocorticoids, plasma exchange, intravenous cyclophosphamide, and rituximab. Over the ensuing four weeks, the combination therapy led to hematological, cardiopulmonary, and renal recovery. This exceedingly rare case emphasizes that hemorrhagic manifestations, severe microangiopathic hemolytic anemia, and profound thrombocytopenia can dominate the clinical picture in CAPS.

AB - The catastrophic antiphospholipid syndrome (CAPS) is a rare life-threatening form of the antiphospholipid syndrome characterized by disseminated vascular thrombosis resulting in multiorgan failure. On an exceedingly rare occasion, CAPS can be associated with severe hemorrhagic manifestations. We report a young woman with a history of several spontaneous miscarriages who presented with menorrhagia and hemoptysis. The patient developed respiratory failure due to diffuse alveolar hemorrhage. Laboratory tests demonstrated severe hemolytic anemia, profound thrombocytopenia, markedly elevated fibrin degradation products, and renal failure. Blood films revealed numerous schistocytes. Serologic tests disclosed hypocomplementemia and autoantibodies directed against several nuclear antigens. Coagulation studies revealed lupus anticoagulant. Echocardiography demonstrated reduced ejection fraction and moderate to severe mitral and tricuspid regurgitation. The patient was diagnosed with CAPS with hemorrhagic manifestations in the setting of new-onset SLE. The patient was treated with hemodialysis, high-dose glucocorticoids, plasma exchange, intravenous cyclophosphamide, and rituximab. Over the ensuing four weeks, the combination therapy led to hematological, cardiopulmonary, and renal recovery. This exceedingly rare case emphasizes that hemorrhagic manifestations, severe microangiopathic hemolytic anemia, and profound thrombocytopenia can dominate the clinical picture in CAPS.

UR - http://www.scopus.com/inward/record.url?scp=84940363650&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84940363650&partnerID=8YFLogxK

U2 - 10.1155/2013/915309

DO - 10.1155/2013/915309

M3 - Article

AN - SCOPUS:84940363650

VL - 2013

JO - Case Reports in Medicine

JF - Case Reports in Medicine

SN - 1687-9627

M1 - 915309

ER -